Colorado, 2021Tornadoes and Hail in Colorado, April 27, 2021
April 27, 2021 · NWS GLD · 17 events in 3 counties and zones
A frontal boundary slowly pushed north across eastern Colorado during the afternoon hours before shifting east into western Kansas and extreme southwest Nebraska during the evening hours. Storms formed along and north of the front and moved across eastern Colorado producing tornadoes, up to golf ball sized hail, and up to 60 mph wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary slowly pushed north across eastern Colorado during the afternoon hours before shifting east into western Kansas and extreme southwest Nebraska during the evening hours. Storms formed along and north of the front and moved across eastern Colorado producing tornadoes, up to golf ball sized hail, and up to 60 mph wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 2:29 PM MST, 39 minutes earlier.
Area forecast discussion, Apr 27, 2:29 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
329 PM MDT Tue Apr 27 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 328 PM MDT Tue Apr 27 2021
At the start of the short term period, a south-southwesterly flow is
seen over the CWA as the front part of an upper air trough to the
southwest has moved over the CWA. Current satellite water vapor
imagery shows a shortwave trough moving northeast through the
jetstream just southwest of the CWA making its approach in a few
hours. At the surface, a surface low over central CO is moving
eastward bringing a southwesterly flow into the CWA with
thunderstorms and showers developing west of the CWA. A frontal
boundary associated currently moving through the CWA from the north
expects to stall in the southern counties of the CWA as it meets
this flow from the south during the late afternoon. The CWA expects
to see chances for thunderstorms in the late afternoon beginning in
eastern CO and spread through to the remainder of the CWA into the
evening hours. These storms have the potential to be severe
particularly for the areas along and north of I-70. Possible storm
threats include large hail, damaging winds, and a few brief
tornadoes. Current SBCAPE values seen in eastern CO and northwestern
KS look to be at or above 1000 J/kg with Sfc-6km bulk shear around
the 70-80 kt range across the entire CWA. Another feature to note is
that the front has brought more moisture into the CWA than
anticipated which may have helped negate fire weather conditions
this afternoon and evening. Winds vary in direction across the CWA
due to the multiple driving forces near the CWA, but do look to stay
around 15-20 mph due to the tightening pressure gradients. Daytime
temperatures for the remainder of Tuesday look to be in the lower
60s in the far northwestern areas to the upper 70s in the
southeastern parts of the CWA.
On Tuesday night, the flow over the CWA turns more southwesterly as
the aforementioned eastward moving upper air trough tilts in a more
positive direction. At the surface, precipitation chances continue
through Tuesday night for the CWA with thunderstorm chances tapering
off after midnight though the severe weather chances look have ended
by before midnight. The CO surface low passes through central KS
turning most of the winds northerly around 10-15 mph after midnight.
Tuesday night lows expect to be between the upper 30s and the upper
40s.
On Wednesday, model guidance shows the axis of the upper air trough
passing over the CWA. At the surface, chances for light rainshowers
continue through the day and taper off from the northwest to the
southeast by the evening hours. The morning hours might see some
slight chances for reduced visibility in the CWA due to increased
moisture in the area as a result of the frontal passage. The
northerly winds look to be 15-20 mph during the day with gusts up to
30 mph in the southern parts of the CWA. With the precipitation
chances and moisture brought into the CWA, fire weather does not
appear to be a concern for Wednesday. High temperatures on Wednesday
look to range between the middle 50s and the lower 60s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM MDT Tue Apr 27 2021
At the start of the period, an upper trough extends from the central
Plains to the Desert Southwest, with a closed low centered over New
Mexico. Rain showers exit the region to the southeast Wednesday
night as the the trough gradually progresses eastward. Northwest
flow develops aloft behind, with a large upper ridge pushing onto
the west coast.
The ridge takes hold of the western CONUS on Thursday and Friday,
then noses into the High Plains on Saturday, leading to dry and
warming weather during this timeframe. Elevated fire weather
conditions appear possible on Friday and Saturday and will need to
be monitored.
Northwest flow aloft becomes zonal on Sunday when the ridge is
broken down by another trough developing over the Pacific
Northwest/Northern Rockies. This disturbance advances southeast on
Sunday and Monday, generating chances for showers and thunderstorms
from Sunday afternoon through at least Monday, but potentially into
Tuesday as well.
The long term period features a warming trend, followed by a cooling
trend. Initially highs rise from the 60s/low 70s on Thursday to the
80s/low 90s on Saturday, then fall to the 60s in time for Tuesday.
Low temperatures range in the 30s and 40s Wednesday and Thursday
nights, then in the 40s and 50s for the remainder of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1224 PM MDT Tue Apr 27 2021
KGLD expects to see VFR conditions to begin the forecast period with
north-northeasterly winds at 16G24 kts. By 22Z, KGLD winds turn more
easterly as thunderstorms develop in the vicinity. Thunderstorms
expect to move out around 02Z as MVFR conditions begin when broken
cloud ceilings lower to 1600 ft and winds turn northerly. IFR
conditions look to start at 10Z as winds decrease to 14 kts and
cloud ceilings drop to 700 ft. Near-LIFR conditions are expected at
12Z as some patchy fog moves in with overcast cloud ceilings at 500
ft.
KMCK starts with VFR conditions with northeasterly winds at 17 kts.
At 00Z, winds pick up to 16G24 kts as thunderstorms enter the
vicinity that could possibly intensify and lower cloud ceilings
between 01Z and 03Z causing MVFR conditions temporarily during this
time. MVFR conditions are then expected after 03Z as broken cloud
ceilings lower to 2200 ft with rainshowers around the terminal with
winds increasing to 20G28 kts. IFR conditions are expected from 05Z
through the end of the forecast period as cloud ceilings lower to
800 ft and rainshowers lighten a bit with winds decreasing to 14 kts
and patchy fog moving in around 10Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
KSZ041-042.
CO...NONE.
NE...NONE.
&&
SHORT TERM...MRC
LONG TERM...JBH
AVIATION...MRCHazardous weather outlook, Apr 27, 2:34 PM MST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
334 PM MDT Tue Apr 27 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282145-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
334 PM MDT Tue Apr 27 2021 /434 PM CDT Tue Apr 27 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Red Flag Warning for critical fire weather conditions is in effect
this afternoon for Greeley and Wichita counties. Any critical fire
conditions will quickly come to an end this evening with a cold front
moving south through the area.
There is a Slight Risk for severe weather this afternoon and evening
for the entire Tri State Region. Severe storms will be capable of
producing large hail, damaging winds and even an isolated tornado or
two, especially along and north of Interstate 70. Storms may also
produce heavy rainfall.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be required now through this evening. Any
reports of hail, wind damage, heavy rain, and tornadoes are great
appreciated.
In the hours before
Special weather statement, Apr 27, 2:58 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
358 PM MDT Tue Apr 27 2021
COZ092-272300-
Cheyenne County CO-
358 PM MDT Tue Apr 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 500 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Wild Horse Point, or 44 miles south of Flagler,
moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wild Horse and Aroya.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.
LAT...LON 3869 10317 3869 10316 3886 10316 3896 10302
3873 10283 3861 10316 3861 10317
TIME...MOT...LOC 2157Z 232DEG 17KT 3867 10325
LockhartEvent by event
8 hail, 7 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Cheyenne
- When
- April 27, 3:08 PM MST to 3:18 PM MST
- Where
- Cheyenne County, 16.3 mi S of Aroya to 15.41 mi SSW of Wild Horse
- Rating
- EFU
- Path length
- 2.04 mi
- Path width
- 100 yd
- Reported by
- Law Enforcement
- Coordinates
- 38.615, -103.162
First of several tornadoes that occurred in quick succession. This was the larger initial one that was captured by storm chaser footage and reported by law enforcement.
Tornado, Cheyenne
- When
- April 27, 3:08 PM MST to 3:11 PM MST
- Where
- Cheyenne County, 14.85 mi SSW of Wild Horse to 14.31 mi SW of Sorrento
- Rating
- EFU
- Path length
- 0.78 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 38.623, -103.109
This second tornado occurred simultaneously with a larger tornado (first tornado entered). This one was visually smaller according to storm chaser footage.
Tornado, Cheyenne
- When
- April 27, 3:15 PM MST to 3:17 PM MST
- Where
- Cheyenne County, 14.89 mi SW of Sorrento to 12.95 mi SW of Sorrento
- Rating
- EFU
- Path length
- 1.97 mi
- Path width
- 75 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.618, -103.103
Chaser footage showed a smaller satellite tornado to the parent circulation. This tornado began, and was immediately followed by a much larger tornado. This is the third tornado produced by this storm in short succession.
Tornado, Cheyenne
- When
- April 27, 3:16 PM MST to 3:25 PM MST
- Where
- Cheyenne County, 15.04 mi SW of Sorrento to 11.11 mi SW of Sorrento
- Rating
- EFU
- Path length
- 4.05 mi
- Path width
- 300 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.617, -103.106
This is the fourth tornado that occurred in rapid succession. This tornado, visually from storm chaser stream, was the largest tornado of the day. It continued across open country of southwestern Cheyenne County Colorado. A satellite tornado began shortly before this one, which was the third tornado of the day.
Hail, Kit Carson
- When
- April 27, 3:28 PM MST
- Where
- Kit Carson County, 13.77 mi S of Flagler Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.081, -103.072
A line of thunderstorms moved into western Kit Carson County, producing pea to nickel sized hail.
Tornado, Cheyenne
- When
- April 27, 3:28 PM MST to 3:32 PM MST
- Where
- Cheyenne County, 9.52 mi SW of Sorrento to 8.24 mi SW of Sorrento
- Rating
- EFU
- Path length
- 1.31 mi
- Path width
- 100 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.670, -103.027
Tornadoes viewed on live chase stream. Based on photos/videos submitted, as well as radar imagery, believe this to be the fifth tornado produced by this storm.
Tornado, Cheyenne
- When
- April 27, 3:54 PM MST to 4:00 PM MST
- Where
- Cheyenne County, 2.14 mi SE of Sorrento to 3.45 mi NW of Kit Carson
- Rating
- EFU
- Path length
- 4.48 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.756, -102.895
Storm chaser submitted video, on social media, of a tornado crossing US HWY 40 west of Kit Carson.
Thunderstorm Wind, Kit Carson
- When
- April 27, 3:55 PM MST
- Where
- Kit Carson County, 12.67 mi NNW of Stratton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.478, -102.658
A supercell thunderstorm developed and moved across northern Kit Carson County, producing estimated 60 mph wind gusts.
Thunderstorm Wind, Cheyenne
- When
- April 27, 4:01 PM MST to 4:03 PM MST
- Where
- Cheyenne County, 3 mi SSE of Kit Carson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.730, -102.758
An embedded supercell at the southern edge of a line of storms produced estimated 60 mph wind gusts for a duration of two minutes along County Road 22.
Hail, Kit Carson
- When
- April 27, 4:05 PM MST to 4:15 PM MST
- Where
- Kit Carson County, 17.33 mi N of Stratton
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.549, -102.641
A supercell thunderstorm developed and moved across northern Kit Carson County producing golf ball sized hail for a duration of ten minutes.
Hail, Kit Carson
- When
- April 27, 4:05 PM MST to 4:09 PM MST
- Where
- Kit Carson County, 16.32 mi N of Stratton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.534, -102.642
A supercell thunderstorm developed and moved across northern Kit Carson County, producing ping pong to golf ball sized hail over a duration of four minutes. The caller noticed over the duration that the hail became smaller in size and fell heavier.
Hail, Yuma
- When
- April 27, 4:15 PM MST
- Where
- Yuma County, 7.64 mi WSW of Clarkville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.344, -102.757
A supercell thunderstorm moved into northwest Yuma County producing dime to nickel sized hail.
Tornado, Cheyenne
- When
- April 27, 4:27 PM MST to 4:34 PM MST
- Where
- Cheyenne County, 10.18 mi NNW of Firstview to 12.08 mi NNW of Firstview
- Rating
- EFU
- Path length
- 1.93 mi
- Path width
- 75 yd
- Reported by
- Public
- Coordinates
- 38.954, -102.609
Landspout tornado, multiple reports received along with video of tornado near the intersection of county roads DD and 32 in northern Cheyenne County.
Hail, Yuma
- When
- April 27, 5:28 PM MST
- Where
- Yuma County, 5.91 mi W of Bonny Lake
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.610, -102.310
An embedded supercell thunderstorm produced nickel sized hail that was beginning to cover the ground at the time of the report.
Hail, Yuma
- When
- April 27, 5:30 PM MST
- Where
- Yuma County, 6.21 mi WSW of Bonny Lake
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.595, -102.312
An embedded supercell thunderstorm produced quarter sized hail as it traveled along the Kit Carson and Yuma county line.
Hail, Yuma
- When
- April 27, 5:45 PM MST
- Where
- Yuma County, 4.64 mi NE of Hale Bonny Dam Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.675, -102.116
An embedded supercell thunderstorm produced quarter sized hail and strong winds gusting up to 45 mph as the storm traveled along the Kit Carson and Yuma county line near the Colorado/Kansas state line.
Hail, Yuma
- When
- April 27, 5:48 PM MST
- Where
- Yuma County, 5.23 mi ENE of Hale Bonny Dam Arpt
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 39.668, -102.095
An embedded supercell thunderstorm produced up to ping pong ball sized hail as the storm traveled along the Kit Carson and Yuma county line near the Colorado/Kansas state line.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 27, 2021$70,000 · EF3 · 7 events
- Flash Flood and Hail in Texas, April 27 to 28, 2021$53,000 · 1.75 in hail · 21 events
- Tornadoes and Flash Flooding in Oklahoma, April 27 to 28, 2021$30,000 · EF1 · 5 events
- Tornado and Hail in Texas, April 27, 2021$30,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, April 27, 2021$21,000 · 3 in hail · 15 events
- Tornadoes and Flooding in Colorado, April 27 to 29, 2021$20,000 · EF0 · 14 events
- Hail in Minnesota, April 27, 2021$3,000 · 1.5 in hail · 6 events
- High Wind in New Mexico, April 27, 202163 kt wind · 6 events
- Hail in Wisconsin, April 27, 20211.25 in hail · 5 events
- Hail in Wisconsin, April 27, 20211 in hail · 4 events
- Strong Wind in Missouri, April 27, 2021$4,000 · 4 events
- Drought in Texas, April 27 to 30, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956809, 956810, 956811, 956812, 952386, 956808, 956804, 952388, 952389, 952391, 952581, 952390, 956813, 952577, 952578, 952579, 952580.